Alert archive / Virginia / Severe Thunderstorm Warnings in 2021
Severe Thunderstorm Warning 121, NWS Baltimore/Washington
NWS Baltimore/Washington issued this severe thunderstorm warning at Jun 13, 2021, 4:04 PM EDT for Augusta County, Nelson County, City of Waynesboro, Virginia. It was in force for 27 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 13, 2021, 4:04 PM EDT (20:04 UTC)
- Expired
- Jun 13, 2021, 4:31 PM EDT
- In force
- 27 min
- Issued by
- NWS Baltimore/Washington
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Augusta County, VA, City of Waynesboro, VA, Nelson County, VA
The radar
The Roanoke radar (KFCX), 161 km from the middle of the area, began a volume at 20:06 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 13, 4:05 PM EDT | TSTM WND DMG | 3 Ene Stuarts Draft, VA | A FEW TREES AND WIRES BLEW DOWN IN THE STUARTS DRAFT AREA. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 1 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 8.1 hours before the alert went out and 102 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 60 J/kg
- Mixed-layer CIN
- -22 J/kg
- Mixed-layer LCL
- 614 m above ground
- 0-6 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- 22 m²/s²
- 0-3 km storm-relative helicity
- 58 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
119
WUUS51 KLWX 132004
SVRLWX
VAC015-125-820-132045-
/O.NEW.KLWX.SV.W.0121.210613T2004Z-210613T2045Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Baltimore MD/Washington DC
404 PM EDT Sun Jun 13 2021
The National Weather Service in Sterling Virginia has issued a
* Severe Thunderstorm Warning for...
North central Nelson County in central Virginia...
Southeastern Augusta County in western Virginia...
The City of Waynesboro in western Virginia...
* Until 445 PM EDT.
* At 404 PM EDT, a severe thunderstorm was located near Stuarts
Draft, or near Waynesboro, moving southeast at 15 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Damaging winds will cause some trees and large branches
to fall. This could injure those outdoors, as well as
damage homes and vehicles. Roadways may become blocked by
downed trees. Localized power outages are possible.
Unsecured light objects may become projectiles.
* Locations impacted include...
Waynesboro, Stuarts Draft, Sherando, Wintergreen, Fishersville,
Lyndhurst, Nellysford and Afton Mountain.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.
&&
LAT...LON 3790 7895 3803 7902 3809 7892 3802 7883
3799 7881
TIME...MOT...LOC 2004Z 324DEG 12KT 3807 7899
HAIL...1.00IN
WIND...60MPH
$$
CJL1 follow-up statement
588
WWUS51 KLWX 132031
SVSLWX
Severe Weather Statement
National Weather Service Baltimore MD/Washington DC
431 PM EDT Sun Jun 13 2021
VAC015-125-820-132041-
/O.CAN.KLWX.SV.W.0121.000000T0000Z-210613T2045Z/
Nelson VA-Augusta VA-City of Waynesboro VA-
431 PM EDT Sun Jun 13 2021
...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL NELSON...AND
SOUTHEASTERN AUGUSTA COUNTIES AND THE CITY OF WAYNESBORO IS
CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning has
been cancelled.
LAT...LON 3790 7895 3803 7902 3809 7892 3802 7883
3799 7881
TIME...MOT...LOC 2030Z 324DEG 12KT 3800 7892
$$
CJLWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 13, 3:08 PM EDT, 56 minutes earlier.
Area forecast discussion, Jun 13, 3:08 PM EDT, 56 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
308 PM EDT Sun Jun 13 2021
.SYNOPSIS...
A cold front will continue to approach the region this afternoon
and evening before crossing the region late tonight into
Monday, resulting in the development of scattered showers and
thunderstorms. A second cold front is expected to cross the
region late Monday night into early Tuesday, and a third cold
front by Wednesday. High pressure will resume control for a few
days thereafter coupled with cooler temperatures and lower
humidity.
&&
.NEAR TERM /THROUGH TONIGHT/...
Showers and thunderstorms continue to develop this afternoon as
a cold front over the Great Lakes region continues to track
southeastward across the CWA through early Monday morning.
Showers and thunderstorms arrived over western MD and eastern WV
roughly two hours earlier than what guidance had been indicating
over the last 24 hours. Currently, most of the action remains
mainly over the Potomac Highlands, down through the Central
Foothills and southwestward. Latest hi-res guidance continues
to hint at a second surge of rejuvenated showers and storms
developing over the next several hours through this evening.
Latest mesoanalysis shows higher CAPE values just west of the
Alleghenies with 1000-2000 J/kg over the aforementioned regions.
Instability sharply diminishes mainly east of the Blue Ridge.
Upper air wind flow has become a bit more northerly and storms
have been traversing across the western fringe of our CWA over
the last several hours where instability is greatest. With that
being said, looks like these areas continue to have the best
convective potential with plain rain showers elsewhere,
especially over the metros through early tomorrow morning. While
and new storms have the potential to be severe, only a few have
actually been severe early this afternoon, with many being sub-
severe.
There also remains a marginal flood risk across most areas given
the saturated soil conditions. However, given how things have
been preforming over the last few hours, seems that any isolated
instances of flooding would be in the convective prone areas as
mentioned previously, especially in training storms that come
over the mountains.
Showers and any remaining thunderstorms will diminish late
tonight as the cold front stalls nearby. Overnight lows will
fall back into the 60s.
&&
.SHORT TERM /MONDAY THROUGH TUESDAY NIGHT/...
The first of three cold fronts will linger nearby early Monday
morning, resulting in scattered light rain showers, low clouds,
and patchy fog. Guidance does show some partial improvements
through the afternoon as temperatures climb into the mid 80s.
Continued muggy conditions as well with dew points in the mid
60s.
Aloft, a potent upper level trough and associated cold front
will swing through the region late Monday night into Tuesday.
This will allow renewed chances for showers and storms to work
their way into the CWA during this time. Guidance has continued
to be weary on how much convection develops and when. The FROPA
has trended later. Thus, the thinking is that with the loss of
daytime heating, any severe potential will be limited. However,
if the front is just a few hours earlier, given the 40-60 knot
0-6km wind shear, could be a potent severe weather event. Out of
all the hi-res guidance, the HRRR continues to be the most
bullish on this idea, while the NAM Nest and other CAMs continue
to show a lesser severe threat.
In any case, appears that the best potential for any severe
activity will remain mainly north of I-66 and US-50, mainly
across the MD/PA border, with a lessening risk of severe
southward.
The third, less potent, cold front will then cross the region on
Tuesday. However, lower moisture makes this front more unlikely
to produce significant precipitation.
&&
.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
A broad trough will be overhead late Tuesday through Thursday.
Several pieces of energy will move through the trough Wednesday into
Thursday. Do not think the shower chance is widespread either day,
especially with a drying northwest flow. Should showers form either
day, it is likely over the southeast portions of the CWA. Both
Wednesday and Thursday will be cooler with highs near 80.
Southerly surface flow (warm air advection) returns Friday bringing
temperatures well into the 80s. There will also be a notably uptick
in surface moisture during the day Friday. A cold front will move
through the region sometime late Friday night into Saturday.
Depending on the timing of the front and amount of instability that
builds, this could be the next opportunity for more widespread
showers and thunderstorms.
&&
.AVIATION /18Z SUNDAY THROUGH FRIDAY/...
Mostly VFR conditions continue this afternoon outside instances
of showers and thunderstorms which can briefly reduce CIG/VSBYs
to MVFR/IFR. Best chance for thunderstorm activity would be for
MRB and perhaps CHO through this evening. Elsewhere, scattered
showers are expected as a cold front crosses the region late
tonight into Monday. Low clouds and patchy fog are expected to
develop overnight across all the terminals. VFR conditions
return by mid-morning Monday. However, with the front lingering
nearby, some scattered showers may develop through the
afternoon, along with the approach of a second cold front which
will renew chances for showers and thunderstorm late Monday into
early Tuesday morning. Drying conditions are likely on Tuesday.
VFR conditions Wednesday through Thursday night. Winds
northwest 10 knots Wednesday through Thursday, becoming light
and variable Thursday night.
&&
.MARINE...
Mostly sub-SCA through the next few days despite several cold
frontal passages. However, southerly flow ahead of the first
front this evening looks likely to bring marginal SCA gusts to
the middle bay, so have SCA out for this period. Perhaps of more
concern is the threat of gusty thunderstorms this evening as the
front approaches. This threat will be renewed with the second
front Monday evening.
Sub SCA conditions expected Wednesday through Thursday night
with winds northwest winds 10-15 knots during the day, becoming
lighter overnight.
&&
.TIDES/COASTAL FLOODING...
Elevated water levels continue to be pushed up the bay as
easterly flow becomes more southerly. Thus, expect more minor
flooding at high tide this morning for many sites. By Tuesday,
northwest flow behind a couple of cold fronts should allow water
levels to decline.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...None.
MD...None.
VA...None.
WV...None.
MARINE...Small Craft Advisory from 7 PM this evening to 2 AM EDT Monday
for ANZ534-543.
&&
SYNOPSIS...MSS
NEAR TERM...MSS
SHORT TERM...MSS
LONG TERM...CPB
AVIATION...MSS
MARINE...MSS/RCM
TIDES/COASTAL FLOODING...RCMHazardous weather outlook, Jun 13, 5:33 AM EDT, 10 hours 31 minutes before
Hazardous Weather Outlook National Weather Service Baltimore MD/Washington DC 533 AM EDT Sun Jun 13 2021 ANZ530>543-DCZ001-MDZ008-011-013-014-016>018-504-506-508- VAZ052>057-140945- Chesapeake Bay north of Pooles Island MD- Chesapeake Bay from Pooles Island to Sandy Point MD- Chesapeake Bay from Sandy Point to North Beach MD- Chesapeake Bay from North Beach to Drum Point MD- Chesapeake Bay from Drum Point MD to Smith Point VA- Tidal Potomac from Key Bridge to Indian Head MD- Tidal Potomac from Indian Head to Cobb Island MD- Tidal Potomac from Cobb Island MD to Smith Point VA- Patapsco River including Baltimore Harbor- Chester River to Queenstown MD-Eastern Bay- Choptank River to Cambridge MD and the Little Choptank River- Patuxent River to Broomes Island MD- Tangier Sound and the inland waters surrounding Bloodsworth Island-District of Columbia-Cecil-Southern Baltimore- Prince Georges-Anne Arundel-Charles-St. Marys-Calvert- Central and Southeast Montgomery-Central and Southeast Howard- Southeast Harford-Prince William/Manassas/Manassas Park-Fairfax- Arlington/Falls Church/Alexandria-Stafford-Spotsylvania- King George- 533 AM EDT Sun Jun 13 2021 This Hazardous Weather Outlook is for the Maryland portion of the Chesapeake Bay, Tidal Potomac River, and I-95 corridor through central Maryland, northern Virginia, and District of Columbia. .DAY ONE...Today and Tonight Isolated severe thunderstorms are possible this afternoon and tonight, mainly near and northwest of I-95. Isolated instances of flooding are also possible this afternoon and tonight, mainly near and northwest of I-95. .DAYS TWO THROUGH SEVEN...Monday through Saturday Isolated severe thunderstorms are possible Monday and Monday night. .SPOTTER INFORMATION STATEMENT... Spotter activation may be necessary this afternoon. MDZ003>006-503-505-507-VAZ025>031-036>040-050-051-501-502-505>508- WVZ050>053-055-140945- Washington-Frederick MD-Carroll-Northern Baltimore- Northwest Montgomery-Northwest Howard-Northwest Harford-Augusta- Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-Nelson- Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper- Northern Fauquier-Southern Fauquier-Western Loudoun- Eastern Loudoun-Northern Virginia Blue Ridge- Central Virginia Blue Ridge-Hampshire-Morgan-Berkeley-Jefferson- Hardy- 533 AM EDT Sun Jun 13 2021 This Hazardous Weather Outlook is for portions of eastern West Virginia, northern and central Virginia, and central and western Maryland. .DAY ONE...Today and Tonight Scattered severe thunderstorms are possible this afternoon and tonight, mainly near and northwest of I-81. Isolated instances of flooding are also possible this afternoon and tonight. .DAYS TWO THROUGH SEVEN...Monday through Saturday Isolated severe thunderstorms are possible Monday and Monday night. .SPOTTER INFORMATION STATEMENT... Spotter activation may be necessary this afternoon. MDZ001-501-502-VAZ503-504-WVZ501>506-140945- Garrett-Extreme Western Allegany-Central and Eastern Allegany- Western Highland-Eastern Highland-Western Grant-Eastern Grant- Western Mineral-Eastern Mineral-Western Pendleton- Eastern Pendleton- 533 AM EDT Sun Jun 13 2021 This Hazardous Weather Outlook is for the Allegheny Front counties in western Maryland, eastern West Virginia, and Highland County Virginia. .DAY ONE...Today and Tonight Scattered severe thunderstorms are possible this afternoon and tonight. Isolated instances of flooding are also possible this afternoon and tonight. .DAYS TWO THROUGH SEVEN...Monday through Saturday Isolated severe thunderstorms are possible Monday and Monday night. .SPOTTER INFORMATION STATEMENT... Spotter activation may be necessary this afternoon.
In the hours before
Local storm report, Jun 13, 2:42 PM EDT, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
242 PM EDT SUN JUN 13 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0159 PM TSTM WND DMG 1 SSW STANLEY 38.57N 78.51W
06/13/2021 PAGE VA 911 CALL CENTER
TREE BLEW DOWN ON HONEYVILLE ROAD NEAR PARK ROAD.
&&
EVENT NUMBER LWX2104336
CPBLocal storm report, Jun 13, 2:44 PM EDT, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
244 PM EDT SUN JUN 13 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0155 PM TSTM WND DMG 1 N STANLEY 38.60N 78.51W
06/13/2021 PAGE VA 911 CALL CENTER
TREE, POLE, AND WIRES BLEW DOWN IN THE 5000 BLOCK OF
MILL CREEK ROAD.
&&
EVENT NUMBER LWX2104337
CPBLocal storm report, Jun 13, 2:47 PM EDT, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
247 PM EDT SUN JUN 13 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0159 PM TSTM WND DMG 1 NE ALMA 38.60N 78.54W
06/13/2021 PAGE VA 911 CALL CENTER
THREE TREES BLEW DOWN ON BOSTON ROAD NEAR CB LANE.
&&
EVENT NUMBER LWX2104338
CPBLocal storm report, Jun 13, 2:53 PM EDT, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
253 PM EDT SUN JUN 13 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0142 PM TSTM WND DMG 2 N CHERRY GROVE 38.61N 78.87W
06/13/2021 ROCKINGHAM VA 911 CALL CENTER
TREE AND WIRES DOWN ON TURLEYTOWN ROAD JUST SOUTH OF
THE VILLAGE OF TURLEYTOWN.
&&
EVENT NUMBER LWX2104339
CPBLocal storm report, Jun 13, 3:16 PM EDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
316 PM EDT SUN JUN 13 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1240 PM TSTM WND DMG ROSEMONT 39.33N 77.62W
06/13/2021 FREDERICK MD DEPT OF HIGHWAYS
A TREE BLEW DOWN ON MD-79 PETERSVILLE ROAD NEAR CHICK
LANE.
&&
EVENT NUMBER LWX2104340
DHLocal storm report, Jun 13, 3:57 PM EDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
357 PM EDT SUN JUN 13 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0230 PM TSTM WND DMG 3 ENE ROCKY BAR 38.37N 78.65W
06/13/2021 ROCKINGHAM VA TRAINED SPOTTER
SEVERAL 3 INCH DIAMETER BRANCHES BROKEN OFF NEAR THE
INTERSECTION OF MIDDLE RIDGE ROAD AND LITTLE GAP ROAD.
&&
EVENT NUMBER LWX2104341
CPBThe office that day
Everything else NWS Baltimore/Washington issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 12, 8:43 PM EDT | Coastal Flood Advisory | LWX | King George | 15 hr |
| Jun 13, 1:16 AM EDT | Small Craft Advisory | LWX | 28 hr | |
| Jun 13, 1:29 PM EDT | Severe Thunderstorm Warning | LWX | Page, Rockingham, Shenandoah | 46 min |
| Jun 13, 3:06 PM EDT | Severe Thunderstorm Warning | LWX | Augusta | 39 min |
| Jun 13, 3:07 PM EDT | Areal Flood Warning | LWX | Madison | 3 hr |
| Jun 13, 3:46 PM EDT | Severe Thunderstorm Warning | LWX | Augusta, City of Staunton, City of Waynesboro | 29 min |
| Jun 13, 5:26 PM EDT | Flash Flood Warning | LWX | Highland | 2 hr |
| Jun 13, 7:50 PM EDT | Areal Flood Warning | LWX | Highland | 3 hr |
Nearby
Severe Thunderstorm Warnings in Virginia, 2021Every severe thunderstorm warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.